Yes, Those Sleeping Pills Can Be Dangerous!

If you're typically a healthy person on a day to day basis, it's definitely normal to experience sleep disturbances. From time to time we experience stress, trauma, or just get in a funk and have trouble sleeping. In these cases, we might take an over the counter sleep aid to help us get some rest and get back on track.

That's not too big of a deal as long as they're used infrequently and with caution. But for some people, these everyday occurrences can start out with just losing a nights rest but turn into a rolling nightmare when we just can't get sleep.

That's usually when we turn to the doctor or even just keep using over the counter sleep aids and that's when you should take some serious caution. Sleep aids have medications that slow us down while we sleep, our respiratory rate slows, and we're put into a deep sleep. You can't mix these medications with drinking or take them if you're not going to go immediately to bed.

There can be some serious consequences if you've taken the medicine but decide to stay, just to finish one more task or run to the store. Depending on the kind of day you've had, you're general health and nutrition, and how much rest you've been getting, the medications can really affect you differently, even for a specific kind you've been taking.

The other down side is that sleep aids are highly addictive. Our bodies want to sleep naturally, but when we have to work really hard to get to sleep usually and we're given a medication that does the work for us, our bodies can easily lean in and start requiring that help. It's a double edged sword. You're taking the medication because you need it but then your body suddenly relies on it and becomes dependant.

If you're having trouble sleeping, just make sure to weigh all your options before you dive into sleep aids. Use them with caution and try to solve your sleep issues naturally.

Reference
N.D. "The Risks of Taking Sleeping Pills". Every Day Health. (website). 2018
Sign In or Register to comment.